hypoparathyroid help please

hello all sorry to have to ask again but I still cant get my calcium levels up.I wondered what doses of calcium.D3.magnesium.K2.people are taking and when.???.I am worried about taking to much but what is enuf.help please.It is now 2 1/2 yrs since TT I should have this sorted by now.

Report post

31 replies. Join the discussion

What are your levels? If they are low, I'm surprised that your doctor is not providing more advice or intervention. What doses of calcium, D3, magnesium and K2 are you taking?

Report post

taking calcium carbonate x2 500 mg aday seperatly with4hour gap
D3 5000 .K2 mk7 100iu.magnesium 250 mg.in rotation over 3 days
last bt for calcium was 1.95.

Report post

I take calcitriol, two pills, twice a day (prescription vit d)
Magnesium equal to the calcium I take
I also have better luck with the citrical slow release calcium tablets, 1200 mgs, twice a day
For break through I eat a couple tums and/or take a 400mg petite made by citrical as well.
When I remember I take selenium also.

Report post

Have you had a blood test done for PTH(parathyroid hormone) to see where it is at.? You may need to be on a prescription for calcitriol which is activated vit. D. If you don't have enough PTH you will not absorb the calcium and regular vit. D won't do it. I'd sure be asking for that test to see if you are hypoparathyroid. I take .5 mcg calcitriol twice a day with 500 mg calcium citrate and another 500 calcium in between. I've been taking 250 magnesium because anything more than that gives me runs. Sometimes if I am under a lot of stress or eat something that interferes with my calcium absorption I still get tingles. Please get it checked out. It is truly miserable and dangerous to live with low calcium.

Report post

I agree with the others....you need the PTH test and maybe calcitriol if that comes back low.

Here are two sites that will give you LOTS more info.....
www.hypopara.org
www.hypoparathyroidism.com

Also check out the yahoo group for HPTH

Best wishes, Michele

Report post

yes I have had a pth test and yes it was low but I was not offerd anything.I will check this out.Thanks guys.

Report post

You need a new doctor!

Report post

I think I agree Mazbeth have just been told by gp that this is only given to people on kidney dialisist.will speak to oncologist at my check up at the end of the month.

Report post

I am on 1250 calium carbonate every 2 hours around the clock.( Im one month out from surgery on the 6th.) ( liquid ) Also take 2 calcitrol. Its making me crazy! My fingers tingling continuosly and sometimes it just seems as though my muscles are not complying.

Report post

My PTH was 3, with forteo it went it up 7
My next PTH test is in a couple of weeks to see if there has been improvement without the forteo, I am off it for now for the test.
I am almost three years out from surgery.

Report post

I think I agree Mazbeth have just been told by gp that this is only given to people on kidney dialisist.will speak to oncologist at my check up at the end of the month.

Report post

sorry.posted twice !

Report post

I'm very surprised you're not on Calcitrol. My endo says it's the key to calcium absorption.

Report post

I became hypoparathyroid right after my TT. I have been taking Calcitriol, 500 mgs. of Calcium plus Vitamin D (six doses per day). I also take Vitamin D - 1,000 iu's. (two daily) because I was a little low on that a year or so ago.
My PTH is always less then 4 and so I have no parathyroid function. All of the above work for me well and I have no symptoms.

Report post

No offense, but an oncologist will not know how to treat hypoparathyroidism. Only Endocrinologists do, and even then it is difficult to find one with interest or expertise in this condition. The Hypoparathyroidism Association's medical advisors are a good place to start, if you can travel or are lucky enough to live close to one of their locales. Calcitriol is very helpful for HPTH, I take that .25 mcg twice a day and Caltrate+D 600 mg/400 IU twice a day, and also Dyazide 37.5/25 mg once a day to help prevent calcium excretion in the urine. If the calcium goes above 300-400 mg per 24 hrs in the urine it increases risk of kidney stones and kidney failure. It is a fine balancing act to control symptoms but also keep the urine calcium acceptable for some of us.

Best,
Kim

Report post

I am from the uk.We dont allways get an endo. I have seen one once and had to push for that.will ask to see him again .awating bt results at presant.thanks for the replies guys.

Report post

Contact the uk hypopara asoc for help! Just google it.

Report post

Pagan Poodle,

Are you getting sunlight every day to activate the Vitamin D?

Report post

Hi - I have just joined the site and am also from UK (Kent) I had papillary ca, total thyroidectomy and RAI in 2007. I am currently really struggling with health, largely fatigue, anxiety, brain fog and weakness/pins and needles in feet and hands. I have only ever seen my oncologist and surgeon and am trying to get an endo referral as I just want to get to the bottom of what is causing symptoms. My TSH is very well suppressed so my levothyroxine has been dropped to 125mg and my calcium is low (2.0) so my alfacalcidol has been increased to 3 per day. I have been on these meds at various levels for 6 years now and have to admit that I am really struggling to maintain my 'old' life - secondary school teacher/mother/human being!!!
I also had to have my ovaries removed so am in surgical menopause unable to take HRT due to previous cancer.
I would love to hear from any one who can identify with any of this...especially if you have answers!!!

Report post

Jennymarie30, feel free to "friend" me here and/or private message me. I have had post-TT hypopara now for almost 4 years, and what I can say from my own experience is, it definitely seems like the low-calcium symptoms (weakness/pins and needles in feet and hands, twitching of muscles) are worse when the TSH is more suppressed. And, it takes a LONG time after each dose change (especially for the thyroid) to get to feeling better (for me, the lag time can be over 6 wks). The calcitriol (alfacalcidol in your case) seems to be the most potent drug at raising the calcium levels, so hopefully you will be feeling better over the next month or two. I've learned the new meaning of "patience."

The Yahoo Hypoparathyroidism Group (http://groups.yahoo.com/neo/groups/HPTH/info) and the Hypoparathyroidism Association (www.hypopara.org) and hypoparathyroidism.com are great places to get info and support too.

Take care,
Kim

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support ThyCa

Help ThyCa: Thyroid Cancer Survivors' Association reach its goals and support people like yourself by making a donation today.

Donate to  ThyCa: Thyroid Cancer Survivors' Association

Discussion topics

Help and information from ThyCa

Community leaders